Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2015, 5:25 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2015, 5:25 PM CDT (22:25 UTC)
- Expired
- May 25, 2015, 5:56 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:40 PM CDT | TSTM WND DMG | 2 Wnw Olsburg, KS | 10 INCH DIAMETER TREE DOWN. |
| May 25, 5:40 PM CDT | TSTM WND GST 70 | 2 W Olsburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883
WUUS53 KTOP 252225
SVRTOP
KSC149-161-252315-
/O.NEW.KTOP.SV.W.0047.150525T2225Z-150525T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 615 PM CDT
* AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RILEY...AND
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WESTMORELAND...KEATS...TUTTLE CREEK LAKE AND OLSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 9634 3921 9685 3922 9686 3922 9690
3927 9695 3934 9672 3948 9677 3953 9642
TIME...MOT...LOC 2225Z 254DEG 31KT 3928 9677
HAIL...1.00IN
WIND...60MPH
$$
PHILLIPS3 follow-up statements
449
WWUS53 KTOP 252245
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT MON MAY 25 2015
KSC149-161-252315-
/O.CON.KTOP.SV.W.0047.000000T0000Z-150525T2315Z/
RILEY-POTTAWATOMIE-
545 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
POTTAWATOMIE AND CENTRAL RILEY COUNTIES UNTIL 615 PM CDT...
AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLSBURG...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. WINDS OF 60 TO 70 MPH WERE
REPORTED 2 MILES WEST OF OLSBURG AT 540 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WESTMORELAND AND OLSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3924 9634 3924 9669 3934 9672 3948 9677
3953 9642
TIME...MOT...LOC 2244Z 242DEG 18KT 3943 9666
HAIL...0.88IN
WIND...60MPH
$$
PHILLIPS717 WWUS53 KTOP 252253 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 553 PM CDT MON MAY 25 2015 KSC149-161-252315- /O.CON.KTOP.SV.W.0047.000000T0000Z-150525T2315Z/ RILEY-POTTAWATOMIE- 553 PM CDT MON MAY 25 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN POTTAWATOMIE AND FAR NORTHEAST RILEY COUNTIES UNTIL 615 PM CDT... AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLSBURG...AND MOVING NORTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHWESTERN POTTAWAOMTIE AND FAR NORTHEASTERN RILEY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 3938 9638 3936 9669 3948 9677 3953 9642 TIME...MOT...LOC 2252Z 242DEG 18KT 3945 9661 HAIL...0.75IN WIND...60MPH $$ PHILLIPS
729 WWUS53 KTOP 252256 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 556 PM CDT MON MAY 25 2015 KSC149-161-252306- /O.CAN.KTOP.SV.W.0047.000000T0000Z-150525T2315Z/ RILEY-POTTAWATOMIE- 556 PM CDT MON MAY 25 2015 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST POTTAWATOMIE AND FAR NORTHEAST RILEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. LAT...LON 3938 9638 3936 9669 3948 9677 3953 9642 TIME...MOT...LOC 2256Z 242DEG 18KT 3946 9659 $$ PHILLIPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:56 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 25, 2:56 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT Mon May 25 2015 .SHORT TERM...(This Evening through Tuesday) Issued at 223 PM CDT MON MAY 25 2015 Fcst focus on evolution of convection this evening/overnight. Two main features of note include upper low across western Nebraska and upper wave and associated bow echo racing northeast into OK. 19Z sfc map showed a weak low east of DDC helping to maximize mass/moisture convergence from ICT north toward SLN. Vis sat loop shows convection already developing under the cirrus canopy across southern KS while the CU field across central KS near SLN is becoming more agitated. Early morning outflow boundary is still visible across southern MO/northern OK while the wind fields across our area have become more uniform out of the S with dewpoints in the mid 60s yielding MLCAPE of 1500 to 2500 J/KG. 6KM shear is decreasing with time however as main mid lvl jet moves northeast away from the area. That said modest 6KM shear of 20-30KTs will persist overnight. Convective models have been consistent in showing storms developing near SLN next few hours and moving NE across parts of the area. Would expect hail/dmg wind to be main hazards though tornado risk cannot be completely ruled out given low level profile for a time this afternoon. Expect a cluster of storms to form and impact the area from 4pm through 12a with some additional storms expected to move north out of southern KS on the northern side of that upper wave. Any storm will be capable of producing heavy rains however LLJ weakens and veers by 06z so don't see a persistent training/flood risk overnight but will need to be cautious with any rains that fall where flooding is ongoing. Storm chcs should diminish between 6z and 12z Tues with most of Tues expected to be dry. A weak cold front will attempt to sag into the area later Tues and could spark convection along it mainly north of I-70 Tues but support and shear don't look too impressive so will keep chcs low. .LONG TERM...(Tuesday Night through Monday) Issued at 223 PM CDT MON MAY 25 2015 For the period Tuesday night through Thursday, the central plains will be southwest flow aloft as the upper trough over the desert southwest slowly moves east. At the surface, a weak surface boundary over southern Kansas Tuesday night should slowly lift north Wednesday and Thursday across the plains. Southerly flow across Kansas should increase precipitable water values to above 1.5 inches by Friday. There should be weak shortwaves in the flow coupled with a moist unstable airmass and a boundary in the area will yield modest POPs through this period. The models are uncertain about the timing of precipitation and associated QPF, but the pattern favors precipitation. Temperatures should be seasonable. The 12 UTC GFS/ECMWF continue the trend of moving the western US upper trough into the plains by Saturday. At the same time, a strong northern stream shortwave over the great lakes drives a Canadian airmass into the northern and eventually the central plains late this week and this weekend. The GFS has been showing this for several runs and ECMWF is as well. This airmass will likely interact with shortwave energy coming out of the southwest to produce more showers and storms across the central plains. Higher POPS are the result along with clouds and cooler temperatures. && .AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon) Issued at 1238CDT MON MAY 25 2015 This forecast period is another tricky setup. Cloud cover should help limit convection, however, there is a good likelihood that some convection does develop mainly from Central KS into northeastern KS later this afternoon. This could impact the terminals but left VCTS for now. Any activity should end shortly after sunset this evening. In the meantime, good confidence that winds will continue out of the South and remain gusty as there has been some decent mixing taking place. The second half of the TAF period should be more settled, but still a minor chance of morning storms perhaps over North central KS into NE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Johnson AVIATION...Drake
Hazardous weather outlook, May 25, 3:44 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT MON MAY 25 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-262045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST KANSAS LATER THIS AFTERNOON AND EVENING AS A FRONT MOVES INTO THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. STORMS WILL SPREAD EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS...AND SOME OF THESE STORMS COULD ALSO BE STRONG TO SEVERE. LOCALLY HEAVY RAINS AND SOME INCREASED RISK FOR FLASH FLOODING MAY ALSO EXIST THIS EVENING. RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM TODAY. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 25, 4:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 3 E SOLOMON 38.92N 97.31W
05/25/2015 E1.00 INCH DICKINSON KS PUBLIC
MOSTLY NICKEL SIZED HAIL WITH A FEW QUARTERS
&&
BYRNELocal storm report, May 25, 4:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 SW CENTRALIA 39.68N 96.18W
05/25/2015 E1.00 INCH NEMAHA KS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
COMITTLocal storm report, May 25, 4:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 NE WETMORE 39.67N 95.76W
05/25/2015 E2.75 INCH BROWN KS TRAINED SPOTTER
BASEBALL SIZE HAIL APPROX. 4 MILES NORTHEAST OF WETMORE.
&&
COMITTLocal storm report, May 25, 4:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL W POWHATTAN 39.76N 95.63W
05/25/2015 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 25, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 7 N NETAWAKA 39.70N 95.72W
05/25/2015 M4.50 INCH BROWN KS NWS EMPLOYEE
SIZE WAS 4.75 INCHES MEASURED BY HAIL STONE RESEARCH
PROJECT
&&
JJOHNSONLocal storm report, May 25, 5:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 W LEONARDVILLE 39.36N 96.91W
05/25/2015 E1.00 INCH RILEY KS PUBLIC
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:15 PM CDT | River Flood Warning | TOP | Lyon | 17 hr |
| May 25, 3:30 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| May 25, 3:47 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha, Pottawatomie | 28 min |
| May 25, 4:03 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 15 min |
| May 25, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 38 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| May 25, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| May 25, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 44 min |
| May 25, 5:03 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 42 min |
| May 25, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 53 min |
| May 25, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 35 min |
| May 25, 5:30 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| May 25, 5:51 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 4 hr |
| May 25, 6:01 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 119 min |
| May 25, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 23 min |
| May 25, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 31 min |
| May 25, 6:17 PM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| May 25, 6:18 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.